Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 10, NWS San Diego, CA

July 23, 2005Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 23, 2005, 2:51 PM PDT for Riverside County, California. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2005, 2:51 PM PDT (21:51 UTC)
Expired
Jul 23, 2005, 3:37 PM PDT
In force
46 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 55 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:05 PM PDTTSTM WND DMGHemet, CATREES DOWNED. WIND GUSTS TO 60 MPH.
Jul 23, 3:05 PM PDTTSTM WND GST 70Hemet, CATHE FIRE DEPT. REPORTED AN ESTIMATED WIND GUST BETWEEN 60 AND 70 MPH.
Jul 23, 3:05 PM PDTHAIL 0.88Hemet, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 232155
SVRSGX
CAC065-232245-
/O.NEW.KSGX.SV.W.0010.050723T2151Z-050723T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
251 PM PDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA   THIS       
  INCLUDES THE CITY OF PERRIS...SUN CITY...MENIFEE...LAKE            
  ELSINORE...AND HEMET

* UNTIL 345 PM PDT

* AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 5 MILES EAST OF      
  HEMET. THE STORM WAS MOVING WEST AT 5 MPH. THIS STORM HAS A        
  HISTORY OF PRODUCING TORRENTIAL RAIN...HAIL UP TO DIME SIZE...AND  
  PRODUCED A TORNADO NEAR HEMET AT 212 PM

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUN CITY...CANYON LAKE AND 7 MILES NORTHEAST OF WILDOMAR BY 345 PM
  PDT

* TORNADOES CAN AND DO DEVELOP FROM SEVERE THUNDERSTORMS WITH LITTLE 
  WARNING. IF YOU SEE A TORNADO...GO TO A PLACE OF SAFETY            
  IMMEDIATELY

LAT...LON 3364 11689 3381 11694 3377 11738 3352 11722

$$

PURPURA
1 follow-up statement
000 
WWUS56 KSGX 232237
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
337 PM PDT SAT JUL 23 2005

CAC065-232247-
/O.CAN.KSGX.SV.W.0010.000000T0000Z-050723T2245Z/
RIVERSIDE CA-
337 PM PDT SAT JUL 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL RIVERSIDE COUNTY
IS CANCELLED...

THUNDERSTORMS CONTINUE ACROSS SOUTHWEST RIVERSIDE COUNTY...BUT NONE 
ARE SEVERE AT THIS TIME.

LAT...LON 3364 11689 3381 11694 3377 11738 3352 11722

$$

PURPURA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:00 PM PDT, 51 minutes earlier.

Area forecast discussion, Jul 23, 2:00 PM PDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SAT JUL 23 2005

.SYNOPSIS...VERY MOIST AND UNSTABLE FLOW FROM THE SOUTHEAST WILL
BRING SHOWERS AND THUNDERSTORMS AT TIMES TO THE MOUNTAINS AND
DESERTS...MOST ABUNDANT DURING THE AFTERNOONS. SOME OF THE SHOWERS
AND THUNDERSTORMS WILL DRIFT WEST OF THE MOUNTAINS. A FLOOD WATCH
FOR FLASH FLOODING IS IN EFFECT UNTIL 8 PM TODAY FOR THE VALLEYS...
MOUNTAINS AND DESERTS. THE MOIST FLOW WILL BEGIN TO DECREASE ON
TUESDAY...SO THE THUNDERSTORMS WILL BE LESS FREQUENT. WEAK TROUGHING
OVER THE EAST PACIFIC SHOULD BRING AN END TO THE THUNDERSTORMS AND
SLIGHT COOLING LATE IN THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

FLASH FLOOD WATCH REMAINS IN PLACE FOR THE VALLEYS...MOUNTAINS AND
DESERTS UNTIL 8 PM THIS EVENING. HAVE DECIDED TO REMOVE THE FLASH
FLOOD WATCH FOR THE SAN DIEGO COASTAL AREAS...HOWEVER. SEE LAXFFASGX
FOR DETAILS.

CLOUDS WEST OF THE MOUNTAINS WERE BEGINNING TO BREAK UP DURING THE
LATE MORNING ALLOWING MORE SUN TO REACH THE SURFACE. LARGE HOLES
CONTINUE IN THE CLOUDS OVER THE DESERTS AS WELL. THE INCREASE SOLAR
HEADING HAS ALLOWED THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS...
AGAIN...THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY DRIFT
WESTWARD OVER THE VALLEYS.

EASTERLY WAVE CONTINUES TO DRIFT WESTWARD WITH THE AXIS OF THE
INVERTED TROUGH MOVING THROUGH THE MOUNTAIN AREAS EARLY THIS
AFTERNOON. EXPECT THE AXIS TO REACH THE COAST DURING THE EVENING
HOURS. FLOW BEHIND THE TROUGH REMAINS EAST TO SOUTHEASTERLY AND WILL
CONTINUE TO FEED MOISTURE INTO THE AREA THROUGH SUNDAY. MOISTURE
SHOULD BEGIN TO DIMINISH ON MONDAY A HIGH PRESSURE CENTER OFF THE
COAST BEGINS TO MOVE INLAND OVER CENTRAL CALIFORNIA. THIS WILL HELP
SUPPRESS MOST OF THE CONVECTION BY TUESDAY BUT THERE COULD STILL BE
AN ISOLATED THUNDERSTORM OVER THE MOUNTAINS TUESDAY AFTERNOON.

RIDGING WILL REMAIN OVER THE AREA WEDNESDAY AND THURSDAY BUT WILL
WEAKEN SLIGHTLY AS A SHORTWAVE TROUGH MOVES INTO THE PACIFIC
NORTHWEST. THIS TROUGH WILL ALSO BRING A DRY SOUTHWEST FLOW ALOFT
DURING THE PERIOD.

&&

.AVIATION...
SKIES CLEARED BY MIDDAY W OF THE MTNS IN THE WAKE OF MORNING
CONVECTION. CIGS ABV 10K FT SHOULD RETURN BY LATE AFTERNOON WITH VFR
CONDITIONS EXPECTED FOR THE REMAINDER OF THE DAY EXCEPT IN LOCALLY
HEAVY THUNDERSTORMS. SCATTERED THUNDERSTORMS ARE EXPECTED TO
REDEVELOP OVER THE MTNS THIS AFTERNOON AND SPREAD GENERALLY W WITH
TOPS TO 40K FT MSL. WINDS AT 10K TO 15K FT EXPECTED TO BE ENE 15 TO
25 KTS BY LATE AFTERNOON. A COASTAL EDDY CIRCULATION SHOULD KEEP SFC
WINDS S TO SW FOR THE REMAINDER OF THE DAY AND OVERNIGHT AT COASTAL
AIRPORTS. IN ADDITION...MARINE STRATUS IS LIKELY TO DEVELOP ALONG
THE COAST FOR IFR CONDITIONS AFTER 08Z. EXPECT MODERATE TO STRONG
UDDFS AND WIND SHEAR IN THE VICINITY OF THUNDERSTORMS THROUGH
TONIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...SEE LAXFFASGX.
HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE
LAXHWOSGX.
HIGH RIP CURRENT POTENTIAL...SEE LAXSRFSGX.

&&

PUBLIC...HORTON
AVIATION...DANDREA
Hazardous weather outlook, Jul 23, 11:50 AM PDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1150 AM PDT SAT JUL 23 2005

THE REMNANTS OF HURRICANE EMILY WILL BRING THUNDERSTORMS AT TIMES
TODAY THROUGH MONDAY. THUNDERSTORMS WILL BE MOST FREQUENT OVER THE
MOUNTAINS AND DESERTS. THUNDERSTORMS WILL GRADUALLY DECREASE TUESDAY
AND WEDNESDAY AS SLIGHTLY DRIER AIR ALOFT MOVES INTO THE AREA.

CAZ042-043-048-050-055>058-060>062-232300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1150 AM PDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT.

HIGH FLASH FLOOD POTENTIAL RATING IS IN EFFECT IN THE RIVERSIDE AND
SAN DIEGO COUNTY MOUNTAINS. MODERATE FLOOD POTENTIAL RATING IS IN
EFFECT IN THE REMAINING MOUNTAINS AND DESERTS PLUS THE SAN DIEGO
COUNTY COASTS AND VALLEYS. THUNDERSTORMS WITH FLASH FLOODING ARE
POSSIBLE. DANGEROUS LIGHTNING...SMALL HAIL AND STRONG GUSTY WINDS
WILL ALSO BE THREATS FROM THE THUNDERSTORMS THROUGHOUT THE AREA.

FLASH FLOOD WATCH UNTIL 8 PM TODAY FOR THE VALLEYS...MOUNTAINS AND
DESERTS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

FOR SUNDAY...HIGH FLASH FLOOD POTENTIAL RATING IS IN EFFECT IN THE
RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS. MODERATE FLOOD POTENTIAL
RATING IS IN EFFECT IN THE REMAINING MOUNTAINS AND DESERTS.
THUNDERSTORMS WITH FLASH FLOODING ARE POSSIBLE. DANGEROUS
LIGHTNING...SMALL HAIL AND STRONG GUSTY WINDS WILL ALSO BE THREATS
FROM THE THUNDERSTORMS. THUNDERSTORMS WILL BE MOST FREQUENT OVER THE
MOUNTAINS AND DESERTS BUT COULD ALSO OCCUR WEST OF THE MOUNTAINS.

MONDAY THROUGH WEDNESDAY...THUNDERSTORMS WILL CONTINUE IN MOST AREAS
MONDAY...THEN GRADUALLY DECREASE TUESDAY AND WEDNESDAY AND MOSTLY BE
RESTRICTED TO THE MOUNTAINS AND DESERTS. DANGEROUS LIGHTNING...SMALL
HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH
FLOODING WILL BE THREATS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN SUNDAY.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MAXWELL/HORTON

In the hours before

Local storm report, Jul 23, 2:01 PM PDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
201 PM PDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             HIGHLAND                34.12N 117.19W
07/23/2005  0.50 INCH        SAN BERNARDINO     CA   TRAINED SPOTTER

            PEASIZE TO SLIGHTLY SMALLER THAN DIME SIZE

&&

BDOYLE
Local storm report, Jul 23, 2:27 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
227 PM PDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TORNADO          HEMET                   33.73N 117.00W
07/23/2005                   RIVERSIDE          CA   TRAINED SPOTTER

            CLOSE TO THE INTERSECTION OF HWY 74 AND HWY 79 IN HEMET

&&

BDOYLE
Local storm report, Jul 23, 2:30 PM PDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             HEMET                   33.73N 117.00W
07/23/2005  0.75 INCH        RIVERSIDE          CA   TRAINED SPOTTER

&&

BDOYLE
Local storm report, Jul 23, 2:32 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
232 PM PDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     FLASH FLOOD      HEMET                   33.73N 117.00W
07/23/2005                   RIVERSIDE          CA   TRAINED SPOTTER

            AMHERST ST IN HEMET. RAINFALL RATE OF 3/4 OF AN INCH PER
            HOUR

&&

BDOYLE
Local storm report, Jul 23, 2:37 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
237 PM PDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HEAVY RAIN       HEMET                   33.73N 117.00W
07/23/2005  0.00 INCH        RIVERSIDE          CA   TRAINED SPOTTER

            1.00 INCH IN 15 MINUTES

0225 PM     HEAVY RAIN       HEMET                   33.73N 117.00W
07/23/2005  1.00 INCH        RIVERSIDE          CA   TRAINED SPOTTER

            IN A 15 MINUTE PERIOD

&&

BDOYLE
Local storm report, Jul 23, 2:45 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
245 PM PDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       SAGE                    33.58N 116.93W
07/23/2005  0.00 INCH        RIVERSIDE          CA   TRAINED SPOTTER

            0.50 INCH IN 10 MINUTES

&&

BDOYLE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:19 PM PDTFlash Flood WarningSGXSan Bernardino26 min
Jul 22, 7:35 PM PDTFlash Flood WarningSGXSan Diego40 min
Jul 23, 12:21 AM PDTFlash Flood WarningSGXSan Diego99 min
Jul 23, 1:00 AM PDTFlash Flood WarningSGXRiverside, San Diego60 min
Jul 23, 3:45 AM PDTFlash Flood WarningSGXSan Diego75 min
Jul 23, 1:15 PM PDTFlash Flood WarningSGXSan Bernardino60 min
Jul 23, 1:46 PM PDTFlash Flood WarningSGXRiverside119 min
Jul 23, 2:09 PM PDTFlash Flood WarningSGXRiverside, San Bernardino2 hr
Jul 23, 2:15 PM PDTTornado WarningSGXRiverside30 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.